Post Finasteride Syndrome Is it Real? Hair Transplant Surgeon’s Thoughts
On September 12, 2019, Reuters released a front-page investigative report on the hair loss drug Propecia and whether Merck Pharmaceuticals had been covering up data to hide some potentially serious side effects from the public. If you are balding, this medication is the best treatment on the market, so you might want to read further.
What is finasteride (Propecia)?
Finasteride is a drug that has been around since the 1990s. In the 5mg form, it is used to treat an enlarged prostate and in the 1mg form (sold as Propecia) it is used to help slow down, stop or even reverse male hair loss. While there is a multitude of non-surgical hair loss options on the market, finasteride is the only drug that, by itself, works the majority of the time.
Though very useful, Propecia has some limitations and side effects. Firstly, it can only be used in men, and more significantly large studies have found a 2% incidence of sexual dysfunction and reduction in sperm count and activity in certain males. Large scale studies have found that after cessation of the product, these side effects are reversed and in many, after long-term use, they can cease.
What is Post Finasteride Syndrome (PFS)?
A small subset of patients claims hormonal, psychological, and neurological symptoms that persisted despite stopping taking the medication. A group of practitioners, lawyers and non-dermatologists created a foundation and a large-scale lawsuit was filed in 2016 against Merck. (link) Considering that some patients developed severe depression through the course of PFS, that in certain situations even led to suicide, there is a lot at stake in this case.
What did the Reuters investigative report find?
The Reuters report uncovered some court filings from this lawsuit that demonstrated that Merck understated the number of men with sexual side effects and their duration. In addition, there are internal Merck documents that manifest that Merck knew 20 years ago that sales would suffer if the public knew about some of this data.
Is it safe to take finasteride?
I wholeheartedly believe that post finasteride syndrome exists, but it is not a condition that is caused by finasteride. Rather, it likely occurs as a psychological condition in a predisposed subset of people who have a higher likelihood of mental health issues. There is also a possibility that a VERY small subset of patients can experience persistent symptoms after stopping the medication and I do counsel my patients on this.
I took finasteride for years myself. I would never recommend something I was afraid to take. I recently switched to a special topical formulation that has no systemic side effects and I initial data on this treatment form is promising so I think in the long run I will try to switch most of my patients to that. I rarely trust the honesty of big pharmaceutical corporations but in this case, I think the Reuters report misses the mark.
The professional medical community has extensively done independent research on this topic the International Surgical Hair Restoration Society created a specific task force to look into this and found NO validity. I would stand by their unbiased opinion. Of course, if you want to know about alternatives or surgical options, there are many and my Hair Loss Prevention MasterClass goes into this in detail.
Disclaimer: The information, including but not limited to, text, graphics, images and other material contained on this website or any affiliated properties are for informational purposes only. The purpose of this information is to promote broad consumer understanding and knowledge of various health topics. It is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health care provider with any questions you may have regarding a medical condition or treatment and before undertaking a new health care regimen, and never disregard professional medical advice or delay in seeking it because of something you have read on this website.